Alert archive / New York / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 39, NWS Albany, NY

June 5, 2017Schoharie County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jun 5, 2017, 2:27 PM EDT for Schoharie County, New York. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 5, 2017, 2:27 PM EDT (18:27 UTC)
Expired
Jun 5, 2017, 3:15 PM EDT
In force
48 min
Issued by
NWS Albany, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Schoharie County, NY

The radar

The Albany radar (KENX), 27 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 5, 2:41 PM EDTTSTM WND DMGJefferson, NYLARGE TREE DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.5 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

934 
WUUS51 KALY 051827
SVRALY
NYC095-051915-
/O.NEW.KALY.SV.W.0039.170605T1827Z-170605T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albany NY
227 PM EDT MON JUN 5 2017

The National Weather Service in Albany has issued a

* Severe Thunderstorm Warning for...
  Schoharie County in east central New York...

* Until 315 PM EDT

* At 226 PM EDT, a severe thunderstorm was located near Worcester, or
  13 miles southwest of Cobleskill, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Trained weather spotters. 

  IMPACT...Minor damage to vehicles is possible. Expect wind damage 
           to trees, and power lines. 

* This severe thunderstorm will be near, 
  Jefferson, Summit and Richmondville around 235 PM EDT. 
  North Blenheim and Breakabeen around 250 PM EDT. 
  Gilboa around 255 PM EDT. 
  Livingstonville around 305 PM EDT. 
  Preston-Potter Hollow around 310 PM EDT. 

Other locations impacted by this severe thunderstorm include Zeh
Corners, Beekman Corners, West Richmondville, Baird Corners, Seward,
Rockwell Corners, Huntersland, Warnerville, Carlisle and Engleville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany

&&

LAT...LON 4262 7463 4274 7467 4283 7465 4277 7446
      4279 7426 4276 7425 4275 7431 4272 7428
      4272 7417 4265 7417 4255 7424 4250 7423
      4242 7426 4238 7425 4236 7428 4237 7438
      4236 7444 4242 7462 4251 7471
TIME...MOT...LOC 1826Z 285DEG 29KT 4254 7469 

HAIL...1.00IN
WIND...60MPH
 
$$

DBT
1 follow-up statement
691 
WWUS51 KALY 051855
SVSALY

Severe Weather Statement
National Weather Service Albany NY
255 PM EDT MON JUN 5 2017

NYC095-051915-
/O.CON.KALY.SV.W.0039.000000T0000Z-170605T1915Z/
Schoharie NY-
255 PM EDT MON JUN 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR SCHOHARIE COUNTY...

At 253 PM EDT, a severe thunderstorm was located over North Blenheim,
or 13 miles south of Cobleskill, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Minor damage to vehicles is possible. Expect wind damage to 
         trees, and power lines. 

This severe storm will be near...
  Livingstonville around 310 PM EDT. 
  Preston-Potter Hollow around 315 PM EDT. 

Other locations impacted by this severe thunderstorm include Zeh
Corners, Beekman Corners, West Richmondville, Baird Corners, Seward,
Rockwell Corners, Huntersland, Warnerville, Carlisle and Engleville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Cloud to ground lightning is occurring with this storm. Move indoors 
immediately. Lightning is one of nature's leading killers. Remember, 
if you can hear thunder, you are close enough to be struck by 
lightning.

Very heavy rainfall is occurring with this storm, and may lead to 
minor flooding of poor drainage and low lying areas. Do not drive 
your vehicle through flooded roadways.

&&

LAT...LON 4262 7463 4274 7467 4283 7465 4277 7446
      4279 7426 4276 7425 4275 7431 4272 7428
      4272 7417 4265 7417 4255 7424 4250 7423
      4242 7426 4238 7425 4236 7428 4237 7438
      4236 7444 4242 7462 4251 7471
TIME...MOT...LOC 1853Z 281DEG 26KT 4250 7442 

HAIL...1.00IN
WIND...60MPH
 
$$

IAA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:05 PM EDT, 22 minutes earlier.

Area forecast discussion, Jun 5, 2:05 PM EDT, 22 minutes before
Area Forecast Discussion
National Weather Service Albany NY
205 PM EDT Mon Jun 5 2017

.SYNOPSIS...
A slow moving storm will impact the region through much of the week
with cool, cloudy and occasionally wet weather. Periods of rain
showers, and perhaps some thunderstorms will be in place for
today into tomorrow. Locally heavy rainfall is possible.
Gradual improvement is expected on Wednesday into late week,
with temperatures returning closer to normal by Friday.

&&

.NEAR TERM /THROUGH TUESDAY/...
Increasing chances for showers along with the threat for
thundestorms as a vigrous short wave rotates about the deepening
upper low over the Great Lakes Region. Providing focus at the
surface is a meandering front across the region. Any thunderstorms
will be capable of producing heavy rainfall.

By and large models agree that the potential for a solid 1-2
inch rainfall exists during this time frame with locally heavier
totals. PWATs aren't overly excessive however, and with the
broad lack of deeper instability we feel the threat of intense
rainfall rates is on the lower side. That said, at least some
solid response on area streams and mainstem rivers appears
plausible at this point and conditions will be monitored closely
(see hydro discussion below). High temperatures today mainly in
the 60s with mid/upper 50s across the higher terrain.
Cooler/colder Tuesday with the abundance of clouds and showers
throughout the day with temperatures only expected to top out in
the upper 40s to mid 50s, some 20 degrees below normal.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY/...
As of 434 AM EDT...By Tuesday night the idea of a continued
solid threat of showers still appears reasonable, most focused
across the northern half of the area where best deformation/PV
forcing will exist. Additional rainfall totals from a quarter to
half inch will be possible in these areas, with somewhat
lighter totals south. Lows a blend of available guidance -
mainly 40s to locally near 50 from the Capital District
southward.

On Wednesday models maintain consistency showing upper low will
pivot steadily southward into the Mid-Atlantic region with upper
support for showers weakening fairly sharply as one progresses into
the afternoon. The idea of lingering showers in the morning
waning/ending by afternoon appears reasonable at this point. However
clouds will linger through much of the day so seasonably cool
highs in the 60s are expected. Winds light.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 434 AM EDT...After a partly cloudy and seasonably cool
Wednesday night (40s) chances for showers return for Thursday
and again on Friday as the combination of weak instability and
the approach of additional shortwave energy from the Great Lakes
act in concert. An isolated thunderstorm is also plausible. It
certainly won't be a washout however, and most areas should
remain dry (15-30 pops). Temperatures generally moderate back
close to seasonal early June norms.

Most active day in the extended forecast appears to occur on
Saturday when the primary trough axis swings through the region.
Modest instability and shear suggest a few of the storms could trend
strong though at this point widespread severe weather is not
expected. Temperatures continueincreasing
chances for showers along with the threat for thundestorms as
a vigrous short wave rotates about the deepening upper low over
the Great Lakes Region. Providing focus at the surface is a
meandering front across the region. to moderate with highs solidly in
the 70s - locally near 80 in favored warm Hudson Valley locales.

Dry weather then returns by Sunday into Monday as upper ridge builds
bodily east and south from southern Canada with warming
temperatures. Some suggestions from latest guidance that
temperatures may trend hot by next Monday (00Z GFS 925 mb temps ~
26C). Time will tell.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
MVFR conditions will continue to dominate with increasing
chances for showers along with the threat for thundestorms as
a vigrous short wave rotates about the deepening upper low over
the Great Lakes Region. Providing focus at the surface is a
meandering front across the region. IFR conditons are expected
to develop as celings lower. The upper level low will only
slowly move across the region Tuesday. Overall surface winds
will remain light.

Outlook...

Tuesday Night: High Operational Impact. Likely SHRA.
Wednesday: Moderate Operational Impact. Chance of SHRA.
Wednesday Night: Low Operational Impact. Slight Chance of SHRA.
Thursday: Low Operational Impact. Slight Chance of SHRA...TSRA.
Thursday Night: Low Operational Impact. Slight Chance of SHRA.
Friday: Moderate Operational Impact. Chance of SHRA...TSRA.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
Cool, wet and unsettled conditions will
continue into the mid week across eastern New York and western
New England. Periods of rain showers are expected today through
tomorrow.

The RH values will continue high in the moist air mass tomorrow
in the 65 to 85 percent range with east to southeast winds of 5
to 15 mph today. The maximum RH values will be in the 80 to 100
percent range tonight with continuing east to southeast winds
of 5 to 15 mph.

&&

.HYDROLOGY...
An extended period of wet weather is expected into the mid-
week. Main stem river flows will likely increase and will need
to be monitored through the middle of the week.

One and a half to two plus inches of rainfall are expected with
a complex storm system and the upper low through Tuesday
afternoon. Although some rivers will see within bank rises
during this time frame, no main stem flooding is currently
expected. The latest MMEFS guidance has a few points get to the
action/alert stage but again no flooding is anticipated.

Isolated thunderstorms and heavy bands of showers may produce
locally heavy rainfall late this afternoon through Tuesday that
may cause ponding of water on roadways and poor drainage
flooding of low-lying areas. If training of thunderstorms or
showers begins to occur, a potential flash or general flood
threat could increase. This potential will continue to be
monitored very closely.

Additional rain/rain showers will continue Tuesday night into
the middle of next week, as a cutoff low pressure system remains
near the region. Additional rainfall expected Tuesday night
into Wednesday is in the quarter to half inch range. Flows will
remain high and will need to be monitored due to the wet pattern
over the Hydro Service Area the past several weeks.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.EQUIPMENT...
The ASOS at Glens Falls, NY continues to experience intermittent
outages with hourly METARS missing. This will persist until
communications are fully restored.

KENX radar is back in service, however can only operate in
Volume Covergae Pattern (VCP) 11 until the parts on order are
installed.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Frugis
NEAR TERM...IAA/Frugis
SHORT TERM...JMG
LONG TERM...JMG
AVIATION...IAA
FIRE WEATHER...BGM/Wasula
HYDROLOGY...BGM/Wasula
EQUIPMENT...WFO ALY
Hazardous weather outlook, Jun 5, 6:51 AM EDT, 7 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
651 AM EDT Mon Jun 5 2017

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-061100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
651 AM EDT Mon Jun 5 2017

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Today and Tonight.

There is a slight chance of thunderstorms this afternoon into this
evening, with a marginal risk that thunderstorms may reach severe
levels today. The main threat with any thunderstorms will be gusty
winds. In addition, thunderstorms may contain heavy rainfall, which
may cause of ponding of water on roadways and poor drainage flooding
of low lying areas.

Additional periods of heavy rain showers are expected into tonight
and possible into Tuesday. If bands of heavy rain persist or
repeatedly move over the same area, some flooding may be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation could be needed later today into tonight.

In the hours before

Special weather statement, Jun 5, 12:57 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Albany NY
1257 PM EDT MON JUN 5 2017

NYZ038-051800-
Southern Herkimer-
1257 PM EDT MON JUN 5 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN HERKIMER
COUNTY...

At 1256 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Yorkville to near Poolville to near
Otselic. Movement was east at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

These storms will be near...
  Ilion and Frankfort around 115 PM EDT.
  Herkimer, Mohawk, West Winfield and Newport around 120 PM EDT.
  Middleville and Cedarville around 125 PM EDT.
  Little Falls around 135 PM EDT.
  Jordanville around 140 PM EDT.
  Dolgeville around 145 PM EDT.

Other locations impacted by these storms include Ingham Mills,
Jersalem Hill, West Frankfort, Spinnerville, Corrado Corners, Cedar
Lake, Curtis, Farrel Corner, Countryman and North Ilion.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4319 7510 4321 7470 4317 7470 4317 7472
      4315 7471 4314 7474 4312 7473 4311 7477
      4307 7477 4302 7474 4286 7476 4290 7488
      4284 7489 4282 7491 4291 7510 4286 7514
      4286 7521 4292 7520 4305 7522
TIME...MOT...LOC 1656Z 268DEG 28KT 4310 7526 4282 7544 4267 7566

DBT
Special weather statement, Jun 5, 2:18 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Albany NY
218 PM EDT MON JUN 5 2017

NYZ047-051915-
Schoharie NY-
218 PM EDT MON JUN 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR SCHOHARIE COUNTY UNTIL 315 PM
EDT...

At 217 PM EDT, Doppler radar was tracking a strong thunderstorm over
Worcester, or 12 miles southeast of Cooperstown, moving east at 35
mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Jefferson, Summit and Richmondville around 235 PM EDT.
  North Blenheim and Breakabeen around 250 PM EDT.
  Gilboa around 255 PM EDT.
  Livingstonville around 305 PM EDT.
  Preston-Potter Hollow around 310 PM EDT.

Other locations impacted by this storm include Zeh Corners, Beekman
Corners, West Richmondville, Baird Corners, Seward, Rockwell Corners,
Huntersland, Warnerville, Carlisle and Gardnersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4262 7463 4283 7465 4277 7446 4279 7425
      4275 7431 4272 7428 4271 7420 4272 7417
      4257 7424 4250 7423 4242 7426 4239 7425
      4236 7429 4236 7436 4237 7438 4236 7444
      4243 7462 4252 7471
TIME...MOT...LOC 1817Z 285DEG 31KT 4256 7478

DBT

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 12:57 PM EDTSpecial Weather StatementALYOtsego63 min
Jun 5, 2:18 PM EDTSpecial Weather StatementALYSchoharie57 min
Jun 5, 3:04 PM EDTAreal Flood AdvisoryALYAlbany, Greene, Schoharie116 min
Jun 5, 3:15 PM EDTSpecial Weather StatementALYGreene30 min
Jun 5, 3:49 PM EDTSpecial Weather StatementALYAlbany, Columbia, Greene26 min
Jun 5, 4:42 PM EDTFlash Flood WatchALYAlbany, Fulton, Greene, Herkimer, Montgomery, Saratoga and 2 more11 hr
Jun 5, 5:49 PM EDTAreal Flood AdvisoryALYGreene, Herkimer, Montgomery, Schenectady, Schoharie3 hr
Jun 5, 7:12 PM EDTSpecial Weather StatementALYUlster63 min

Nearby

Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.